Join Date: Sep 2011
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thanked 0 Times in 0 Posts
Feedback Score: 0 reviews
2003 F350 6.0L Alternator Problem
I have a 2003 6.0L F350 with 208,500 miles on it. Around 170,000 miles the OEM alternator died and I replaced it with a Duralast 110 Amp model from Autozone. This was the one they pulled up for my truck. I use this truck for work and was stranded out of town at my hotel which is why Autozone ended up being the parts store I used (closest to me).
Long story short replaced it, brand new batteries a week prior and all was well. Fast forward to January of this year and around 185,000 miles I decided to have my serpentine belt replaced as it was squealing and looking a bit worn. Almost immediately after replacement I started noticing that my engine seems to pulse and my lights (especially headlights) brighten and dim when driving. This is much more prevalent when I first start out in the morning.
I taken readings on my batteries at start up and they start out just over 13.0 V and when started hesitate for about 30 seconds and then start to climb to around 14.5 V. I do see a fluctuation on the volt meter of around 14.3 V to 14.7 V when the engine pulses.
My thoughts are that the alternator is to blame and the rectifier is the most likely suspect as the voltage is not constant. It's just weird that this happened right after I had my belt replaced. The garage I take it to says the batteries and charging system are fine, my volt meter tells me otherwise.
Should I take this alternator back to autozone and replace it? It's under a lifetime warranty. Also is the 110 Amp undersized and should I just upgrade to a better one? At this point I'm not worried about taking the hit on the warranty from Autozone, just want my truck running right again.
One last note is since I started having alternator issues I've noticed when I'm off road for work that my four wheel drive does not always engage automatically. I've had to get out and lock my hubs to make sure it was engaged.